Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 26, NWS Melbourne, FL

March 30, 1996Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 30, 1996, 6:10 PM EST for Indian River County, Florida. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1996, 6:10 PM EST (23:10 UTC)
Expired
Mar 30, 1996, 7:15 PM EST
In force
65 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1996-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1996-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 302311 RRA
SVRMLB
FLC061-310015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
610 PM EST SAT MAR 30 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...INDIAN RIVER COUNTY
 
 
AT 610 PM...DOPPLER RADAR IN MELBOURNE CONTINUED TO SHOW A SEVERE
THUNDERSTORM JUST SOUTHWEST OF FELLSMERE. THE STORM WAS MOVING
EAST AT 15 MPH AND WILL REACH THE COAST BETWEEN SEBASTIAN AND
VERO BEACH BEFORE 7 PM. THE STORM PRODUCED GOLF BALL SIZE HAIL
AS IT MOVED THROUGH OSCEOLA COUNTY THIS AFTERNOON.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:47 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 30, 2:47 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EST SAT MAR 30 1996

APPROACHING SHORT WAVE/UVV CENTER WILL CONTINUE TO ENHANCE TRW
COVERAGE AND INTENSITY THROUGH THE EVENING. FOCUS OF STRONGEST STORMS
AT THIS TIME IS ALONG BOUNDARY FROM TTS TO TBW AREA. THIS BOUNDARY
WILL LIFT NORTHWARD THIS EVENING AND WILL FOCUS RAIN/TRW CONCENTRATION
ACROSS NORTHERN THIRD OF STATE...HOWEVER TRW WILL ALSO OCCUR FARTHER
SOUTH NEAR OUTFLOW AND SEA BREEZE BOUNDARIES INTO THE EVENING. FEW
SEVERE STORMS LIKELY. AS SHORTWAVE PROGRESSES NE OF REGION BY SUNDAY
MORNING...DEEP MOISTURE WILL RAPIDLY DECREASE AND WINDS WILL BECOME
MORE WESTERLY...LEAVING BEST CHANCES FOR CONVECTION ACROSS
SOUTHERNMOST ZONES. ALTHOUGH TRW COVERAGE WILL BE MUCH LESS
SUNDAY...CONTINUATION OF COLD TEMPS ALOFT AND APPROACHING JET MAX MAY
ALLOW THE STORMS WHICH DO DEVELOP TO BECOME STRONG. MULTILAYERED
CLOUDS WILL HOLD DAYTIME HIGHS DOWN A BIT SUNDAY. THANKS FORF
COORDINATION TBW/JAX.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:00 PM ESTSevere Thunderstorm WarningMLBBrevard60 min
Mar 30, 2:58 PM ESTSevere Thunderstorm WarningMLBBrevard62 min
Mar 30, 3:56 PM ESTSevere Thunderstorm WarningMLBOrange, Osceola64 min
Mar 30, 4:11 PM ESTSevere Thunderstorm WarningMLBBrevard64 min
Mar 30, 4:51 PM ESTSevere Thunderstorm WarningMLBLake69 min
Mar 30, 4:57 PM ESTSevere Thunderstorm WarningMLBOsceola63 min
Mar 30, 5:12 PM ESTSevere Thunderstorm WarningMLBBrevard, Indian River, Okeechobee63 min
Mar 30, 5:20 PM ESTSevere Thunderstorm WarningMLBMartin, Saint Lucie55 min
Mar 30, 5:34 PM ESTTornado WarningMLBLake26 min
Mar 30, 5:54 PM ESTTornado WarningMLBLake, Orange36 min
Mar 30, 6:21 PM ESTSevere Thunderstorm WarningMLBSeminole54 min
Mar 30, 6:25 PM ESTTornado WarningMLBSeminole50 min
Mar 30, 6:43 PM ESTTornado WarningMLBOrange32 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.